Topological Methods in Nonlinear Analysis

Semiflows for differential equations with locally bounded delay on solution manifolds in the space $C^1((-\infty,0],\mathbb R^n)$

Hans-Otto Walther

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We construct a semiflow of continuously differentiable solution operators for delay differential equations $x'(t)=f(x_t)$ with $f$ defined on an open subset of the Fréchet space $C^1=C^1((-\infty,0],\mathbb{R}^n)$. This space has the advantage that it contains all histories $x_t=x(t+\cdot)$, $t\in\mathbb R$, of every possible entire solution of the delay differential equation, in contrast to a Banach space of maps $(-\infty,0]\to\mathbb R^n$ whose norm would impose growth conditions at $-\infty$. The semiflow lives on the set $X_f=\{\phi\in U:\phi'(0)=f(\phi)\}$ which is a submanifold of finite codimension in $C^1$. The hypotheses are that the functional $f$ is continuously differentiable (in the Michal-Bastiani sense) and that the derivatives have a mild extension property. The result applies to autonomous differential equations with state-dependent delay which may be unbounded but which is locally bounded. The case of constant bounded delay, distributed or not, is included.

Article information

Topol. Methods Nonlinear Anal., Volume 48, Number 2 (2016), 507-537.

First available in Project Euclid: 21 December 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Walther, Hans-Otto. Semiflows for differential equations with locally bounded delay on solution manifolds in the space $C^1((-\infty,0],\mathbb R^n)$. Topol. Methods Nonlinear Anal. 48 (2016), no. 2, 507--537. doi:10.12775/TMNA.2016.056.

Export citation


  • O. Diekmann and M. Gyllenberg, Equations with infinite delay: Blending the abstract with the concrete, J. Differential Equations 252 (2012), 819–851.
  • O. Diekmann, S.A. van Gils, S.M. Verduyn Lunel and H.O. Walther, Delay Equations: Functional-, Complex- and Nonlinear Analysis, Springer–Verlag, 1995.
  • H. Glöckner, Implicit functions from topological vector spaces to Banach spaces, Israel J. Math. 155 (2006), 205–252.
  • ––––, Finite order differentiability properties, fixed points and implicit functions over valued fields,, preprint, 59 pp., 2007.
  • J.K. Hale and S.M. Verduyn Lunel, Introduction to Functional Differential Equations, Springer–Verlag, 1993.
  • R.S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 65–222.
  • F. Hartung, T. Krisztin, H.O. Walther and J. Wu, Functional differential equations with state-dependent delays: Theory and applications, Handbook of Differential Equations, Ordinary Differential Equations, (A. Canada, P. Drabek, A. Fonda, eds), vol. 3, Elsevier Science B.V., North Holland, 2006, 435–545.
  • Y. Hino, S. Murakami and T. Naito, Functional Differential Equations with Infinite Delay, Lecture Notes in Math., vol. 1473, Springer–Verlag, 1991.
  • J. Mallet-Paret, R.D. Nussbaum and P. Paraskevopoulos, Periodic solutions for functional differential equations with multiple state-dependent time lags, Topol. Methods Nonlinear Anal. 3 (1994), 101–162.
  • W. Rudin, Functional Analysis, McGraw–Hill, 1973.
  • K. Schumacher, Existence and continuous dependence for functional-differential equations with unbounded delay, Arch. Rational Mech. Anal. 67 (1978), 315–335.
  • T. Sengadir, Semigroups on Fréchet spaces and equations with infinite delay, Proc. Indian. Acad. Sci (Math. Sci.) 117 (2007), 71–84.
  • J. Szilasi and R.L. Lovas, Some aspects of differential theories, Handbook of Global Analysis, (D. Krupka and D. Saunders, eds), Elsevier Science B.V., North Holland, 2007, 1071–1116.
  • H.O. Walther, The solution manifold and $C^1$-smoothness of solution operators for differential equations with state dependent delay, J. Differential Equations 195 (2003), 46–65.
  • ––––, Smoothness properties of semiflows for differential equations with state dependent delay, J. Math. Sciences 124 (2004), 5193–5207.
  • ––––, Differential equations with locally bounded delay, J. Differential Equations 252 (2012), 3001–3039.
  • ––––, Evolution systems for differential equations with variable time lags, J. Math. Sciences 202 (2014), 911–933.
  • ––––, Local invariant manifolds for delay differential equations with state space in $C^1((-\infty,0],\R^n)$, Electron. J. Qual. Theory Differ. Equ., to appear.